Hail, McDonough
- When
- May 4, 4:19 PM CST
- Where
- McDonough County, 1.26 mi WSW of Macomb
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.460, -90.690
A slow moving cold front produced areas of thunderstorms with torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A slow moving cold front produced areas of thunderstorms with torrential rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 2:31 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT MON MAY 4 2015 .SYNOPSIS... ISSUED AT 330 PM CDT MON MAY 4 2015 A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED FROM SOUTH OF CHICAGO TO JUST SOUTH OF THE QUAD CITIES AND THEN TO SAINT JOSEPH MO. TO THE NORTH OF THE BOUNDARY...LOW CLOUDS...WINDS FROM THE NORTHEAST AND TEMPERATURES WERE IN THE UPPER 60S TO LOWER 70S. TO THE SOUTH OF THE BOUNDARY WINDS WERE FROM THE SOUTH WITH TEMPERATURES IN THE MID TO UPPER 70S. DEWPOINTS ACROSS THE CWA RANGED FROM THE UPPER 50S TO LOWER 60S. AT 3 PM DOPPLER RADAR INDICATED A FEW THUNDERSTORMS IN HANCOCK AND MCDONOUGH COUNTIES IN WESTERN IL MOVING DUE EAST. AN AREA OF SHOWERS WAS INCREASING IN SOUTHWEST/SOUTHCENTRAL IA AND THUNDERSTORMS WERE FIRING IN KS ASSOCIATED WITH A SHORT WAVE EMBEDDED IN THE FLOW PUSHING INTO SW KS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 330 PM CDT MON MAY 4 2015 OVERVIEW...VISIBLE SATELLITE SHOWED SOME BREAKS IN THE CLOUD COVER AND MUCAPES WERE RISING TO 2000 J/KG AND ARE FORECAST TO 2500 J/KG LATER THIS AFTERNOON. HOWEVER...SHEAR IS WEAK AND FREEZING LEVELS ABOUT 10K. THIS SUGGESTS MULTICELL CLUSTERS PRODUCING NEAR SEVERE HAIL AROUND 1 INCH. PRECIPITABLE WATERS INCREASE TO 1.50 INCHES SO HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGER STORMS. TONIGHT...SHORT WAVE WILL RIDE INTO SOUTHEAST NEB EARLY THIS EVENING AND THEN ACROSS IOWA OVERNIGHT. THIS WILL PROVIDE LARGE- SCALE ASCENT AND WITH THE BOUNDARY BISECTING THE CWA THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE LATE THIS AFTERNOON AND EVENING. HRRR/ARW/WRF-NMM INDICATE THIS CONGEALING INTO A RATHER LARGE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS OVERNIGHT. THE HAIL THREAT APPEARS TO BE CONFINED TO MAINLY THIS EVENING WITH THE BETTER INSTABILITY. HEAVY DOWNPOURS CAN BE EXPECTED AT ANY TIME AND SOME LOCATIONS SHOULD BE ABLE TO PICK UP OVER AN INCH OF RAIN. DUE TO THE BOUNDARY BISECTING THE MIDDLE TO THE CWA THERE WILL BE A NICE THERMAL GRADIENT. MINIMUM TEMPERATURES WILL RANGE FROM THE LOWER 50S FROM DUBUQUE TO FREEPORT...TO THE LOWER 60S IN OUR SOUTHERN CWA. TUESDAY...SHOWERS AND A FEW THUNDERSTORMS IN THE MORNING WILL GRADUALLY DIMINISH AS THE DAY PROGRESSES AS FORCING WEAKENS. THE STRONGER FORCING SHIFTS WELL TO OUR WEST AS A DEEP UPPER LEVEL TROUGH EDGES CLOSER TO THE PLAINS. OPERATIONAL MODELS SUGGEST THE FRONTAL BOUNDARY WILL MOVE LITTLE BUT THE CONVECTION OVERNIGHT MAY HAVE A SAY IN THAT. SHOULD BE QUITE A THERMAL GRADIENT AGAIN WITH HIGH TEMPERATURES RANGING FROM THE LOWER TO MID 60S IN FAR NW IL TO AROUND 80 IN OUR SOUTH. HOWEVER...DEPENDING ON WHERE THE BOUNDARY WILL EXIST...CLOUD TRENDS AND ANY LINGERING SHOWERS THIS MAY IMPACT TEMPERATURES GREATLY. .LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) ISSUED AT 330 PM CDT MON MAY 4 2015 TUESDAY NIGHT AND WEDNESDAY...SEVERAL OF THE 12Z RUN MODELS TRY TO MIGRATE THE MAIN WARM FRONT TO THE NORTHERN CWA BY EARLY WED MORNING...WITH MAIN FORCING SHIFTING OFF DIGGING L/W TROF ACRS THE CENTRAL PLAINS AND ELEVATED WAA FED RIBBON OF SHOWERS STORMS TO THE NORTH ACRS MN INTO WI. THUS BESIDES A FEW SCTRD TO ISOLATED SHOWERS/ STORMS ACRS THE NORTHERN CWA TUE EVENING...THIS PERIOD MAY BE A LULL IN PRECIP BARRAGE THIS WEEK. BUT RATHER LOW CONFIDENCE IN THIS SCENARIO AND COULD SEE THE NAM/S MORE SCTRD PRECIP COVERAGE ALONG AND NORTH OF I80 FOR MUCH OF THE EVENING PAN OUT ESPECIALLY WITH A MORE SOUTHERLY WARM FRONTAL POSITION HANGING ON. LOWS RANGING FROM THE LOWER 50S IN THE NORTHEAST...TO AROUND 60 IN THE FAR SOUTH WITH SIMILAR DPT VARIANCES. SOUTHEAST CONUS RIDGE WITH SE ATLANTIC CUT-OFF TROPICAL LOOKING SYSTEM MAKING FOR A BLOCKING PATTERN WED INTO AT LEAST THE END OF THE WEEK. SHORT-WAVE SPOKES SCOOTING UP THE PLAINS AROUND STALLED NORTHWESTERN HIGH PLAINS L/W TROF MAY MAKE FOR MUCH MORE CONVECTIVE COVERAGE TO THE WEST/NORTHWEST OF THE CWA AND A MAINLY DRY FIRST HALF TO WED LOCALLY. THIS MAY ALLOW TEMPS TO WARM INTO THE 80S...BUT LATEST SREF TRENDS SUGGEST CLOUDS AND A LEAD BAND OF SHOWERS/STORMS TO MAKE IT INTO THE SOUTHWESTERN THIRD OF MORE OF THE DVN CWA BY LATE WED AFTERNOON. BUT THE MAIN FORCING FOCUS CLOSER TO THE UPPER WAVE WILL CONTINUE TO MOVE ACRS THE WEST CENTRAL INTO NORTHEASTERN PLAINS/MO RVR VALLEY WED NIGHT...WITH SEVERAL OF THE MODEL SOLUTIONS SUGGESTING THE PRECIP WEAKENING AS IT MOVES INTO OUR AREA OF CONCERN WED NIGHT INTO THU MORNING...THE MORE SIGNIFICANT CONVECTION REMAINING OFF TO THE WEST AND NORTHWEST. THURSDAY AND FRIDAY...AS STALLED SOUTHWESTERLIES WITH SEASONALLY ROBUST WARM MOIST CONVEYOR IMPINGING ON A LLVL BOUNDARY CONTINUES FROM THE PLAINS UP INTO THE WESTERN GRT LKS...SEVERAL OF THE MEDIUM RANGE MODEL RUNS ARE POINTING TO LATE THU AND THU NIGHT FOR A BETTER CHANCE FOR MORE WIDESPRREAD CONVECTION OR A MCS TYPE EVENT INTO THE LOCAL AREA AS THE MAIN SFC FRONT DRAWS CLOSER FROM THE WEST. LONG RANGE SHEAR PROFILES AND THERMODYNAMICS SUGGEST MARGINAL SVR STORMS POSSIBLE...WITH A BETTER CHC AT LOCALLY HEAVY RAIN... PROJECTED PWAT/S CLIMB TO OVER AN INCH TO 1.2 INCHES AS THU PROGRESSES. THU IS A WARM DAY WITH READINGS WELL UP IN THE 80S POSSIBLE...BUT AGAIN CONVECTIVE DEBRIS AND PRECIP ITSELF MAY TEMPER THE HIGH TEMP POTENTIAL AND WILL PLAY IT MORE CONSERVATIVE. ANY OUT FLOW BOUNDARIES FROM THU NIGHT...OR THE MAIN BOUNDARY ITSELF STALLING OUT RIGHT ACRS THE CWA ON FRI MAY MAKE FOR A WET END TO THE WEEK. SATURDAY THROUGH NEXT MONDAY...ALMOST DAILY PRECIP CHANCES CONTINUE...AND SEVERAL OF THE MEDIUM RANGE MODELS SUGGEST A LARGE PIECE OF THE WESTERN CONUS L/W TROF TO ROLL OUT ACRS THE MID CONUS OR UPPER MIDWEST THIS PERIOD...WITH SEVERAL TARGETING SUNDAY. WITH ADEQUATE HEATING THIS COULD BE A MORE ORGANIZED SEVERE WX DAY WITH SYNOPTIC SCALE FORCING MAKING IT/S WAY ACRS THE MS RVR VALLEY INTO THE GRT LKS...IT/S JUST TIMING THIS WAVE. LESS SVR POTENTIAL IF THE WAVE ROLL OUT DELAYS UNTIL LATER AT NIGHT SUCH AS SUNDAY NIGHT INTO MON MORNING. BUT THE HEAVY RAIN THREAT STILL THERE...AND ACCUMULATIVE RAINFALL POTENTIAL FROM THIS WEEK AND INTO THE WEEKEND MAY RANGE FROM 3-5+ INCHES WITH THE MREF SUGGESTING 50 MILES EITHER SIDE OF THE I80 CORRIDOR CURVING BACK INTO SOUTH CENTRAL IA. HOPEFULLY THEN A TEMPORARY REPRIEVE FROM THE RAINS AND STORMS FOR THE EARLY PART OF NEXT WEEK IN THE WAKE OF THE PASSING L/W TROF. ..12.. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1256 PM CDT MON MAY 4 2015 A NEARLY STATIONARY FRONTAL BOUNDARY NEAR I-80 WILL HAVE MVFR CIGS ALONG AND NORTH OF THE BOUNDARY...ALONG WITH NORTHEAST WINDS 10 KNOTS OR LESS. TO THE SOUTH OF THE BOUNDARY VFR CONDS AND SOUTH WINDS AROUND 10 KNOTS. SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS AFTERNOON ALONG/SOUTH OF THE BOUNDARY AND THEN BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT. MVFR/LCL IFR CONDS IN THUNDERSTORMS PRODUCING HEAVY RAIN AND POTENTIAL FOR AROUND 1 INCH HAIL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...12 AVIATION...HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 AM CDT MON MAY 4 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 432 AM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF THUNDERSTORMS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTH OF A LINE FROM BELLE PLAINE IOWA TO ALEDO ILLINOIS. THE MAIN THREAT WILL BE ISOLATED STORMS WITH HAIL AROUND QUARTER SIZE. WITH THE POTENTIAL FOR MULTIPLE ROUNDS OF STORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE. THE OVERALL THREAT FOR FLOODING IS LOW...WITH THE EXCEPTION OF LOCALIZED HEAVY RAIN OCCURRING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH THE WEEK EXCEPT POSSIBLY WEDNESDAY. CURRENTLY THE MORE FAVORED TIME PERIODS FOR THUNDERSTORMS ARE TUESDAY AND THURSDAY THROUGH SUNDAY. THE THREAT OF SEVERE STORMS LOOKS TO BE LOW ON TUESDAY. THURSDAY THROUGH SUNDAY IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING...MAINLY SOUTH OF A LINE FROM BELLE PLAINE IOWA TO ALEDO ILLINOIS. RP KINNEY/08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 NE FORT MADISON 40.64N 91.33W
05/04/2015 E0.25 INCH LEE IA TRAINED SPOTTER
&&
GROSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 PM CDT MON MAY 4 2015 IAZ099-ILZ025-026-034-035-042245- HANCOCK IL-MCDONOUGH IL-WARREN IL-HENDERSON IL-LEE IA- 445 PM CDT MON MAY 4 2015 ...STRONG THUNDERSTORMS IN WESTERN ILLINOIS... AT 441 PM CDT...STORM WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORMS NEAR FT. MADISON AND LA HARPE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MACOMB...KEOKUK...FORT MADISON...CARTHAGE...NAUVOO...NIOTA... BUSHNELL...WESTERN ILLINOIS UNIVERSITY...COLCHESTER...LA HARPE... DISCO...DALLAS CITY...COLUSA...MONTROSE...BLANDINSVILLE...PRAIRIE CITY...GOOD HOPE...ADAIR...BARDOLPH AND FERRIS. LAT...LON 4040 9143 4065 9141 4067 9045 4041 9045 TIME...MOT...LOC 2141Z 268DEG 48KT 4054 9097 HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL NIOTA 40.62N 91.28W
05/04/2015 E0.50 INCH HANCOCK IL PUBLIC
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FORT MADISON 40.62N 91.35W
05/04/2015 E0.88 INCH LEE IA TRAINED SPOTTER
SEVERAL STONES DIME TO NICKEL. MOST STONES LESS THAN .5
INCHES.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL NIOTA 40.62N 91.28W
05/04/2015 M0.50 INCH HANCOCK IL TRAINED SPOTTER
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL SSW COLCHESTER 40.42N 90.80W
05/04/2015 E0.25 INCH MCDONOUGH IL TRAINED SPOTTER
JUST ENDED.
&&
GROSSThe Lincoln radar (KILX), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Trained spotters reported severe street flooding in Macomb with several roads closed. Media reports and videos showed water over 1 foot deep spanning several blocks and US Highway 136 was consequently closed.
At Western Illinois University, the intersection of Western Ave. and Adams St. adjacent to Corbin Hall and Olson Hall was closed due to flooding.| |The Macomb Police Department posted on Twitter at 6:29 p.m., saying water was pouring over the roadway in the 900 block of S. Ward St.
Mostly dime sized hail fell with a few quarter sized hail stones. Time is estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594451, 583314, 594452, 594453.